Alert archive / California / Excessive Heat Warnings in 2018

Excessive Heat Warning 2, NWS Las Vegas, NV

May 8, 2018San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this excessive heat warning at May 8, 2018, 2:30 AM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at May 9, 2018, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2018, 2:30 AM PDT (09:30 UTC)
In effect from
May 9, 2018, 10:00 AM PDT
Expired
May 9, 2018, 8:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4841 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS75 KVEF 080930
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
230 AM PDT Tue May 8 2018

AZZ002-CAZ527-082200-
/O.UPG.KVEF.EH.A.0002.180509T1700Z-180510T0300Z/
/O.NEW.KVEF.EH.W.0002.180509T1700Z-180510T0300Z/
Lake Havasu and Fort Mohave-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
and Needles
230 AM PDT Tue May 8 2018 /230 AM MST Tue May 8 2018/

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM PDT /10 AM MST/ TO
8 PM PDT /8 PM MST/ WEDNESDAY...

The National Weather Service in Las Vegas has issued an Excessive
Heat Warning, which is in effect from 10 AM PDT /10 AM MST/ to
8 PM PDT /8 PM MST/ Wednesday. The Excessive Heat Watch is no
longer in effect. 

* TEMPERATURE...105 to 110 degrees along the lower Colorado River
  Valley from Mohave Valley south to Lake Havasu City.
 
* IMPACTS...Increased heat-related illness, especially for those 
  among the heat-sensitive group including the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The hot temperatures
will create a dangerous situation in which heat illnesses are
likely. Anyone overcome by heat should be moved to a cool and 
shaded location. Heat stroke is an emergency...call 9 1 1.

Drink plenty of fluids...stay in an air-conditioned room...stay 
out of the sun...and check up on relatives and neighbors. When 
possible...reschedule strenuous activities to early morning or 
evening.

Young children and pets should never be left unattended in 
vehicles under any circumstances. This is especially true during 
warm or hot weather when car interiors can reach lethal 
temperatures in a matter of minutes.

&&

$$
3 follow-up statements
414 
WWUS75 KVEF 082035
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
135 PM PDT Tue May 8 2018

AZZ002-CAZ527-091200-
/O.CON.KVEF.EH.W.0002.180509T1700Z-180510T0300Z/
Lake Havasu and Fort Mohave-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
and Needles
135 PM PDT Tue May 8 2018 /135 PM MST Tue May 8 2018/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ TO 8 PM PDT /8 PM MST/ WEDNESDAY...

* TEMPERATURE...105 to 110 degrees along the lower Colorado 
  River Valley from Mohave Valley south to Lake Havasu City. 

* IMPACTS...Increased heat-related illness, especially for those 
  among the heat-sensitive group including the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The hot temperatures
will create a dangerous situation in which heat illnesses are
likely. Anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency...call 9 1 1.

Drink plenty of fluids...stay in an air-conditioned room...stay
out of the sun...and check up on relatives and neighbors. When
possible...reschedule strenuous activities to early morning or
evening.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
661 
WWUS75 KVEF 091117
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
417 AM PDT Wed May 9 2018

AZZ002-CAZ527-092300-
/O.CON.KVEF.EH.W.0002.180509T1700Z-180510T0300Z/
Lake Havasu and Fort Mohave-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
and Needles
417 AM PDT Wed May 9 2018 /417 AM MST Wed May 9 2018/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* TEMPERATURE...105 to 110 degrees along the lower Colorado 
  River Valley from Mohave Valley south to Lake Havasu City. 

* IMPACTS...Increased heat-related illness, especially for those 
  among the heat-sensitive group including the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The hot temperatures
will create a dangerous situation in which heat illnesses are
likely. Anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency...call 9 1 1.

Drink plenty of fluids...stay in an air-conditioned room...stay
out of the sun...and check up on relatives and neighbors. When
possible...reschedule strenuous activities to early morning or
evening.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
634 
WWUS75 KVEF 091730
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1030 AM PDT Wed May 9 2018

AZZ002-CAZ527-100300-
/O.CON.KVEF.EH.W.0002.000000T0000Z-180510T0300Z/
Lake Havasu and Fort Mohave-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
and Needles
1030 AM PDT Wed May 9 2018 /1030 AM MST Wed May 9 2018/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM
MST/ THIS EVENING...

* TEMPERATURE...105 to 110 degrees along the lower Colorado 
  River Valley from Mohave Valley south to Lake Havasu City. 

* IMPACTS...Increased heat-related illness, especially for those 
  among the heat-sensitive group including the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone overcome by heat should be moved to a cool and shaded 
location. Heat stroke is an emergency...call 9 1 1.

Drink plenty of fluids...stay in an air-conditioned room...stay
out of the sun...and check up on relatives and neighbors. When
possible...reschedule strenuous activities to early morning or
evening.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this excessive heat warning went out at May 8, 2:18 AM PDT, 12 minutes earlier.

Area forecast discussion, May 8, 2:18 AM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
218 AM PDT Tue May 8 2018

.SYNOPSIS...Hot and dry conditions are expected through Thursday
with a high pressure ridge anchored over the region. Towards the end
of the week, low pressure will bring cooling temperatures and
increasingly gusty wind to the region.
&&

.SHORT TERM...Through Thursday night.

Strong ridge of high pressure over the region today
will shift east by Wednesday/Thursday in response to a trough of low
pressure moving into the Pacific Northwest coast.

Concern today and Wednesday will be the unseasonably hot
temperatures. High temperature are forecast to around 15 degrees
above normal, while some daily records may be tied or broken.
Collaborated with WFO PSR and went ahead and upgraded the lower
Colorado River area to an Excessive Heat Warning Wednesday. Breezy
to locally wind conditions return to the entire region as early as
Wednesday. Those stronger winds shift slightly further eastward
across northern Arizona Thursday.

.LONG TERM....Friday through Monday

A weather pattern change is expected for the weekend as an upper
level trough pushes through the southwest US. Models are fairly
consistent on the timing of the this feature, however with
difference in the development and strength of the trough as is digs
into the area means details in the long range forecast are
uncertain. Cooler temperatures are expected, with Saturday being the
coolest day as the cold closed low moves through. After Saturday,
temperatures rebound slowly through the beginning of next week-
however they should not jump to the levels we are currently
experiencing. Friday will be breezy as the pressure gradient
tightens with the approaching wave. Increased winds on Friday from
previous forecast, with the potential for wind advisory level gusts
through parts of the area. Winds over the weekend are weaker as the
trough begins to weak and lift out.

With the center of the closed low over somewhere over northwest NV
or Utah, added precipitation potential to Lincoln county on
Saturday. Will need to watch the track of the upper level low to see
if precipitation chances will need to be expanded further south, but
for now Lincoln County has some consistent signals that would lead
to instability showers and even some isolated thunderstorms in the
afternoon. Elsewhere, clouds will be on the increase however cloud
skies dont look likely at this time.
&&

.FIRE WEATHER...Hot and dry conditions are expected through
Wednesday. On Wednesday and Thursday, but especially Friday, a
trough will bring cooling temperatures and gusty winds to the
region. Relative humidity will remain quite low, so fire danger will
become increasingly critical by the end of the week, especially in
Northwest Arizona.
&&

.AVIATION...For McCarran...Light, diurnal winds are expected
through the period. There is some potential for some south winds 5
to 10 knots this afternoon, however confidence isn't high that they
will push this far northward. No significant clouds are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal winds of 20 knots or less are expected
through today with no significant clouds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Pierce
LONG TERM/AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:14 PM PDTFire Weather WatchVEFMohave37 hr

Nearby

Excessive Heat Warnings in California, 2018Excessive Heat Warnings in Arizona, 2018Every excessive heat warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.